MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number D10000745
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned for evaluation.Photographs and radiographs provided confirm the complaint.Review of the reported information identified the surgeon fractured off the tip of the lock screw starter during lock screw placement.Photographs of the fractured lock screw starter suggests excessive force was incurred.No root cause can be determined at this time though review of the information received suggests excessive force during lock screw initiation took place.No additional investigation can be completed at this time.Labeling review: "warnings, cautions and precautions: care should be taken to insure that all components are ideally fixated prior to closure." "compatibility: all implants should be used only with the appropriately designated instrument reference surgical technique." "pre-operative warnings: care should be used during surgical procedures to prevent damage to the devices and injury to the patient.".
 
Event or Problem Description
On (b)(6) 2021 a spinal procedure was performed.On (b)(6) 2021 a radiograph revealed that the screw caps were not locked and it was reported that during insertion of the set screw into the tulip the set screw starter broke off and the broken end of the starter got jammed between the rod and set screw causing the set screw to come off post operatively.On (b)(6) 2021 a revision surgery was conducted where the screw and set screws were replaced.
 
Additional Manufacturer Narrative
The product was received and the complaint was confirmed.The root cause of the issue is considered a user error related to misalignment during lock screw initiation, excessive force along with age/ wear fatigue.Which appears to be the consequence of surgical technique and repetitive use.Lot #em9872 was released to the field in 2015.These devices are subjected to handling and multiple sterilization cycles after distribution into the field, wear and damage can occur over time.No additional investigation required.Labeling review: ".Compatibility: all implants should be used only with the appropriately designated instrument reference surgical technique." ".Do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.When using the maxcess mas tlif system for distraction care must be taken to avoid damaging the pedicles which could compromise pedicle screw purchase.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".
 
Event or Problem Description
See additional information listed in h10.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key12334280
Report Number2031966-2021-00098
Device Sequence Number4713243
Product Code NKB
UDI-Device Identifier00887517561220
UDI-Public887517561220
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K182974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD10000745
Device Lot NumberEM9872
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/07/2021
Supplement Date Received by Manufacturer09/07/2021
Initial Report FDA Received Date08/17/2021
Supplement Report FDA Received Date09/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1